Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 215, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 1997, 8:21 AM CDT for Gray County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 1997, 8:21 AM CDT (13:21 UTC)
- Expired
- Jul 14, 1997, 8:55 AM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Gray County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3249 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WUUS1 KDDC 141322 RRA SVRDDC KSC069-141355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 821 AM CDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN GRAY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 855 AM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF EASTERN GRAY COUNTY * AT 820 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF CIMARRON MOVING EAST AT 15 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. GERARD/SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:41 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 14, 4:41 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 440 AM CDT MON JUL 14 1997 PROBLEM FOR THE FCST IS THE BREAK OUT OF SHOWERS OVER THE WESTERN PORTIONS OF THE CWA...LATEST LDS SHOWED EVEN SOME LTG OVER AREAS JUST TO THE NW OF THE CWA. 88D IS INDICATING THAT THE SHOWERS WERE INCRSG IN AREAL CVRG AND MOVG GENERALLY EWD. LOOKS LIKE THE NORTHERN PORTIONS OF THE CWA WILL HAVE THE BEST CVRG FOR SHOWERS WHILE THE SOUTHERN HALF WILL SEE SCT CVRG. 00Z 500MB ETA HTS/VORT SHOWED A VORT LOBE FROM SW WY THU SE CO IN THE WAKE OF THE STRNGER SYSTEM THAT PUSHED THROUGH THE NORTHERN PLAINS. THIS WEAKER SYSTEM OVER THE ROCKIES APPEARS TO BE LIFTING SOME MID-LEVEL MSTR TO PRODUCE RW AND ISOLD TRW. THE ETA HAS THIS SYSTEM WEAKENING THIS MORNING SO THAT THE THREAT OF RAIN WILL END ACROSS THE CWA BY THIS AFTERNOON. THE CLOUDS FROM THIS MORNING AND LEFT OVER CLOUDS INTO THIS AFTN WILL HAVE AN IMPACT ON THE TEMPS TODAY...MSTLY OVER AREAS AROUND HYS...DDC...AND GCK. AREAS ARND P28 WILL LIKELY SEE ONLY SOME SCT CLDS TODAY AND WILL HAVE THE WARMEST TEMPS. WENT BELOW FWC GUIDANCE ON TEMPS TODAY DUE TO THE CLOUDS BUT WENT WITH GUIDANCE TEMPS BEYOND TODAY. NEXT PROBLM CONCERNS THE RETURN OF TSTMS LATER IN THE FCST PERIOD AS THE AREA WILL BE UNDER A WEAK NW FLOW REGIME. THE ETA AND AVN HAVE A BETTER DEPICTION OF MSTR RETURNING TO THE REGION TUES AFTN AND NIGHT. IF THESE MODELS ARE CORRECT... TSTMS COULD DVLP OVER THE EASTERN COLO ROCKIES TUESDAY AFTN AND PUSH INTO THE WESTERN CWA TUESDAY NIGHT. WENT ONLY LOW POPS ON THIS ONE BECAUSE OF CONCERNS ABOUT THE WEAK FLOW ALOFT AND THE POSSIBILITY OF MSTR NOT RETURNING AS FAST AS THE MODELS DEPICT AND/OR MSTR CNVRGC WILL BE WEAK AS WELL. .DDC...NONE DDC 089/064 096/069 094 202 GCK 090/065 097/066 095 202 EHA 094/063 098/066 097 202 LBL 092/064 097/069 097 202 HYS 086/061 095/066 094 202 P28 095/067 099/073 100 101 D.STEINMETZ
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:37 AM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| Jul 14, 7:47 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 33 min |
| Jul 14, 8:36 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.